Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

August 5, 2021Jefferson County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 5, 2021, 8:47 PM MDT for Jefferson County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 8:47 PM MDT (02:47 UTC)
Expired
Aug 5, 2021, 9:15 PM MDT
In force
28 min
Issued by
NWS Pocatello, ID
Hail
0.00 in
Wind
50

County Jefferson County, ID

The radar

The Pocatello radar (KSFX), 84 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
3441 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS85 KPIH 060247
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
847 PM MDT Thu Aug 5 2021
 
IDZ052-067-068-060315-
Arco/Mud Lake Desert ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
847 PM MDT Thu Aug 5 2021

...SHOWERS WITH STRONG OUTFLOW WINDS NEAR HOWE MOVING NORTHEAST 
TOWARD MONTEVIEW THROUGH 915 PM MDT...

At 845 PM MDT, Doppler radar was tracking showers with strong 
outflow winds near Northwest Idaho National Laboratory, or 21 miles 
west of Terreton, moving northeast at 40 MPH.

HAZARD...Wind gusts up to 50 MPH. A measured wind gust to 57 MPH was 
         recorded in Howe.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Northwest Inl and Monteview. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4369 11287 4385 11307 4416 11270 4392 11235
TIME...MOT...LOC 0245Z 234DEG 34KT 4384 11286 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

KSmith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 5, 1:30 PM MDT, 7 hours 17 minutes earlier.

Area forecast discussion, Aug 5, 1:30 PM MDT, 7 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
130 PM MDT Thu Aug 5 2021

.SHORT TERM...Today through Saturday night.
Main impact through Friday will be thunderstorms.  An advancing
cold front is triggering thunderstorms across southeast Idaho this
afternoon and evening and activity will continue Friday as a
second trof pushes through the region. Will likely see gusty
winds, small hail and heavy downpours with the strongest
thunderstorms and a severe storm with a wind gust over 60 mph is
not out of the question either. It will be significantly cooler on
Friday behind the cold front with high temperatures even in low
elevations struggling to reach 80 degrees with high elevations in
the 60s and 70s. Saturday will be dry and sunny with moderating
temperatures with low elevations back into the 80s once again.
Expect breezy conditions Friday with sustained winds in the 15 to
20 mph range across the Snake River Plain and southern highlands
especially with gusts around 30 mph.
GK

.LONG TERM...Sunday through Thursday. A stronger low will pass just
to our north Sunday and Monday. The GFS and NAM want shift the low
northward and also away from Idaho quicker. The ECMWF was much
slower and keeping showers and storms along the Montana border
around longer. The Blend of Models favors the ECMWF idea, but if
current trends persist...we may just end up with a quick shot at
rain and thunder Sunday. Winds are expected to increase Sunday and
may end up being the main risk. At the moment, we aren't looking at
anything that would reach Lake Wind or Wind Advisory thresholds.
After that the models are struggling a bit with building high
pressure. The models are not sure of the expanse/strength or where
the ridge will be centered. The cluster forecasts only show one set
that is similar to the current runs of the GFS and ECMWF. The other
cluster forecasts do show a ridge but show it weaker or centered
more to our west. It does appear though we should dry out.
Temperatures take a big dip Monday with highs only in the 70s to
near 80 in the valleys and 50s/60s in the mountains. After that, we
should quickly warm up about 10-15 degrees through the rest of the
week.  Keyes

&&

.AVIATION...
A cold front approaching the region will bring thunderstorm
activity thorugh Friday. Have vicinity thunderstorms at all sites
this evening and again Friday morning. All sites could see a storm
through tomorrow with wind gusts in excess of 40 knots possible
near any outflow. General winds will increase Friday with
sustained 10 to 20 knots at BYI, PIH, IDA and DIJ with gusts 20 to
30 knots possible behind the cold frontal passage.
GK

&&

.FIRE WEATHER...Showers and thunderstorms continue today across
central and eastern Idaho. The current round moving through has had
some lightning but not a bunch with it. There is quite a bit of
clearing behind and we are expecting more to fire and move through
this evening. In fact, we should see multiple rounds through
tomorrow evening. Storms initially today will be a mix of wet and
dry storms and transition to mostly wet by tonight. Gusts over 40mph
are possible through this evening with some storms, in fact we could
see gusts at or/above 60mph with a handful of storms. Stronger
storms may also produce small hail. There is an increasing risk of
heavy rainfall, along with potential for debris flows and mudslides.
The RED FLAG WARNING for Zone 475 remains in place and won't be
extended due to increasing chances of wetting rains. We are not
looking at expanding the warning to other areas as fuels are not as
dry and the potential for increasing rainfall. The next storm to
impact the area will be Sunday into Monday. Increasing winds are
definitely expected, but humidities should remain high enough to
preclude any Red Flag Warnings even if fuels were to be more
receptive. The question remains on the risk of thunderstorms. It
does look like we should see some development along the Montana
border Sunday especially in Lemhi County. The current forecast keeps
that around through Monday, but trends are toward moving that out
later Sunday and Monday is storm-free. Stay tuned.  Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ475.

&&

In the hours before

Local storm report, Aug 5, 8:29 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
829 PM MDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     9 SSW MUD LAKE          43.72N 112.53W
08/05/2021  M55 MPH          JEFFERSON          ID   MESONET

            MESONET STATION ROV - ROVER.

&&

KSMITH
Local storm report, Aug 5, 8:30 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
830 PM MDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     20 ESE CRATERS OF MOON  43.29N 113.18W
08/05/2021  M54 MPH          BUTTE              ID   MESONET

            MESONET STATION BIG - COXS WELL.

&&

KSMITH
Local storm report, Aug 5, 8:31 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
831 PM MDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND GST     BURLEY                  42.55N 113.77W
08/05/2021  M53 MPH          MINIDOKA           ID   ASOS

            BURLEY AIRPORT.

&&

KSMITH
Local storm report, Aug 5, 8:32 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
832 PM MDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     2 NW IDAHOME            42.44N 113.41W
08/05/2021  M51 MPH          CASSIA             ID   MESONET

            MESONET STATION MALI.

&&

KSMITH
Local storm report, Aug 5, 8:33 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
833 PM MDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     ATOMIC CITY             43.44N 112.81W
08/05/2021  M50 MPH          BINGHAM            ID   MESONET

            MESONET STATION ATO - ATOMIC CITY.

&&

KSMITH
Special weather statement, Aug 5, 8:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
847 PM MDT Thu Aug 5 2021

IDZ052-067-068-060315-
Arco/Mud Lake Desert ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
847 PM MDT Thu Aug 5 2021

...SHOWERS WITH STRONG OUTFLOW WINDS NEAR HOWE MOVING NORTHEAST
TOWARD MONTEVIEW THROUGH 915 PM MDT...

At 845 PM MDT, Doppler radar was tracking showers with strong
outflow winds near Northwest Idaho National Laboratory, or 21 miles
west of Terreton, moving northeast at 40 MPH.

HAZARD...Wind gusts up to 50 MPH. A measured wind gust to 57 MPH was
         recorded in Howe.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northwest Inl and Monteview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4369 11287 4385 11307 4416 11270 4392 11235
TIME...MOT...LOC 0245Z 234DEG 34KT 4384 11286

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KSmith

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:01 PM MDTSpecial Weather StatementPIHBingham44 min
Aug 5, 6:03 PM MDTSpecial Weather StatementPIHTwin Falls27 min
Aug 5, 6:13 PM MDTSpecial Weather StatementPIHCuster47 min
Aug 5, 6:19 PM MDTSpecial Weather StatementPIHButte41 min
Aug 5, 6:38 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Butte, Clark, Custer and 1 more37 min
Aug 5, 7:13 PM MDTSpecial Weather StatementPIHJefferson47 min
Aug 5, 7:52 PM MDTSpecial Weather StatementPIHClark, Fremont38 min
Aug 6, 2:09 AM MDTSpecial Weather StatementPIHPower51 min
Aug 6, 7:33 AM MDTSpecial Weather StatementPIHBingham27 min
Aug 6, 8:11 AM MDTSpecial Weather StatementPIHBear Lake, Franklin49 min
Aug 6, 10:16 AM MDTSpecial Weather StatementPIHCamas44 min
Aug 6, 11:27 AM MDTSpecial Weather StatementPIHCuster48 min
Aug 6, 12:24 PM MDTSpecial Weather StatementPIHBlaine66 min
Aug 6, 2:17 PM MDTSpecial Weather StatementPIHButte43 min
Aug 6, 2:20 PM MDTSpecial Weather StatementPIHBonneville, Jefferson, Madison, Teton40 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.